Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 111, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 2, 2004, 11:55 AM CDT for Sumner County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2004, 11:55 AM CDT (16:55 UTC)
- Expired
- Jun 2, 2004, 1:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sumner County, KS
The radar
The Vance AFB radar (KVNX), 60 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 9:35 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 4.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 679 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1765 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 021655 SVRICT KSC191-021800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1155 AM CDT WED JUN 2 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 100 PM CDT. * AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER METCALF STATION...OR ABOUT 15 MILES SOUTHEAST OF ANTHONY...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR CALDWELL AROUND 1205 PM CDT... 9 MILES SOUTHWEST OF SOUTH HAVEN AROUND 1225 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... DAMAGING WINDS OF 60 TO 75 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS OF 70 MPH NEAR ANTHONY IN HARPER COUNTY. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER COUNTY UNTIL 100 PM CDT. LAT...LON 3716 9779 3701 9779 3702 9737 3715 9736 $$ /KLEINSASSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 11:44 AM CDT, 11 minutes earlier.
Area forecast discussion, Jun 2, 11:44 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1144 AM CDT WED JUN 2 2004 .DISCUSSION... UPDATED THE GRIDS AND ZONE FORECASTS. THUNDERSTORM ACTIVITY SHOULD STAY WEST OF A LINE FROM SALINA TO CHANUTE. TWEAKED POPS TO INDICATE THIS. CHANCES OF THUNDERSTORMS SHOULD EXTEND INTO THE EVENING HOURS THEN BE OVER BY MIDNIGHT. ELDER --------------------------------- 950 AM CDT WED JUN 2 2004 .DISCUSSION...MESOSCALE UPDATE 12Z DDC SOUNDING SHOWING WEAK INSTABILITY ABOVE 700MB...BUT STRONG SPEED SHEAR IN 700-500MB LAYER...SUPPORTING A FEW STRONG/SVR T-STORMS THIS MORNING. COULD SEE AN ISOLATED STORM REACH OUR CWA...THOUGH BULK OF THREAT LIKELY W OF OUR CWA. WILL MONITOR TO SEE IF STORMS CAN HOLD TOGETHER. PRIMARY THREAT WILL BE PENNY/NICKEL HAIL. HWO HAS BEEN UPDATED. WOLF ---------------------------------- 915 AM CDT WED JUN 2 2004 .DISCUSSION... UPDATING FORECAST TO INSERT POPS FOR SOME WIDELY SCATTERED THUNDERSTORMS AROUND THE AREA THIS MORNING. ACTIVITY APPEARS TO BE FORMING ALONG 850-700MB THETA-E RIDGE/INSTABILITY GRADIENT. ACTIVITY IS LIKELY ALSO BEING AIDED BY INCREASING DIFFERENTIAL PVA AHEAD OF SHORTWAVE OVER THE NORTHERN PLAINS. THINKING ACTIVITY OVER WESTERN KANSAS MAY SUSTAIN ITSELF THROUGH THE EARLY AFTERNOON HOURS INTO SOUTHERN SECTIONS OF THE CWA AS 700MB THETA-E ADVECTION ZONE MOVES EAST. ISOLATED LARGE HAIL WILL BE POSSIBLE. AREA PROFILERS INDICATE POOR CLOUD BEARING DIRECTIONAL SHEAR, BUT SPEED SHEAR IS ON THE ORDER OF 30-40KTS. KLEINSASSER --------------------------------------------------------------------- PREVIOUS DISCUSSION 311 AM CDT WED JUN 2 2004 FCST CONCERNS... PCPN/CNVTV CHCS/TRENDS THRU THE END OF THE WEEK... MSTR INVOF ELEVATED BAROCLINIC ZONE BTWN H5-H7 WL GIVE RISE TO PERIODIC CLOUDINESS AND PERHAPS SPRINKLES/ISOLD SHWRS THRU TNGT. ETA POINT SOUNDINGS SUGGESTIVELY TEETERING ON CONDITIONAL INSTBY ROOTED IN THE 775-650 MB LYR, THOUGH LTL CAPE AVBL ABV. ANY MEASUREABLE PCPN SHOULD BE ISOLD, MAINL SPRINKLES WITH RELATIVELY DRY LOW LVLS, SO WL JUST INTRO SPRINKLES FOR NOW. OTHERWISE, TEMPS XPCTD TO BE 3 TO 5 DEGRRES COOLER OVR TUE, AS LEADING EDGE OF MODIFIED CANADIAN AIRMASS OOZES SWD INTO THE CWA. LTL CHG XPCTD INTO THU, WITH PERIODIC MID/HIGH CLOUDS AND MAXS FAIRLY SIMILAR, GENLY NR 80F OR LWR 80S. BY THU NGT/FRI, DEEPER LO LVL MSTR NOSING NWD FM THE SRN INTO THE CNTRL HIGH PLAINS WL ENCOUNTER A STGR SHRTWV IN THE MODEST NWLY FLO ALOFT. THIS SHOULD LEAD TO AT LEAST SLGT/MODEST CHC POPS INTO CNTRL KS WITH CNVGNC ON VEERING LO LVL JET ACRS THE WRN CWA. CHCS FOR ELEVATED CNVTN SHOULD CONT ACRS THE ERN HALF OF THE CWA INTO THE AFTN FRI, BUT SUSPECT ATMOS WL BCM CAPPED FOR SFC BASED CNVTN ACRS THE WRN CWA. RENEWED CHCS FOR CNVTN SHOULD FOCUS TO THE N AND W OF THE AREA FRI EVE, ALG SFC DRYLN ACRS WRN KS AND CDFNT ACRS NEB. THIS COULD BE BREEDING GROUND FOR MCS COMPLEX FRI NGT, WITH CORFIDI VECTORS TAKING CNVTN SWD ACRS MUCH OF THE CWA. OTHERWISE, TEMPS TO REBOUND ACRS WRN KS ON FRI AFTN, WITH POTNL DEBRI CLOUDS/PCPN HOLDING BACK MAXS A BIT ACRS THE SE. LTL CHG TO EXTENDED FCST, XCPT FOR CONSENSUS PURPOSES. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA 82 57 81 61 / 10 10 10 20 HUTCHINSON 81 55 81 60 / 10 10 10 20 NEWTON 81 56 80 60 / 10 10 10 20 ELDORADO 82 56 80 60 / 10 10 10 10 STROTHER FIELD 83 58 82 62 / 10 10 10 10 RUSSELL 80 53 82 59 / 10 10 10 30 GREAT BEND 80 54 82 59 / 10 10 10 30 SALINA 81 55 81 60 / 10 10 10 20 MCPHERSON 81 55 81 60 / 10 10 10 20 COFFEYVILLE 83 56 81 60 / 10 10 10 10 CHANUTE 81 54 79 59 / 10 10 10 10 IOLA 81 54 79 59 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 13/DARMOFAL
Hazardous weather outlook, Jun 2, 9:30 AM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 930 AM CDT WED JUN 2 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-031200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 930 AM CDT WED JUN 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING THROUGH MID AFTERNOON GENERALLY SOUTH OF A LINE EXTENDING FROM HUTCHINSON TO EL DORADO. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. HAIL UP TO THE SIZE OF PENNIES AND WINDS UP TO 60 MPH WILL BE THE MAIN THREATS WITH ANY SEVERE THUNDERSTORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT ACROSS CENTRAL KANSAS, AND ACROSS MOST OF CENTRAL AND SOUTHEAST KANSAS FRIDAY THROUGH SATURDAY NIGHT. ALTHOUGH SEVERE WEATHER CANNOT BE RULED OUT, IT IS TOO EARLY TO SPECULATE ON THE TYPE AND MAGNITUDE OF ANY SEVERE RISK. LISTEN TO LATER FORECASTS AND OUTLOOKS FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH MID AFTERNOON ACROSS SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KLEINSASSER
In the hours before
Local storm report, Jun 2, 11:27 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1127 AM CDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1126 AM TSTM WND GST 1 N ANTHONY 37.17N 98.03W
06/02/2004 70 MPH HARPER KS TRAINED SPOTTER
&&
ESLocal storm report, Jun 2, 11:38 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1138 AM CDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1126 AM NON-TSTM WND GST 1 N ANTHONY 37.17N 98.03W
06/02/2004 70 MPH HARPER KS TRAINED SPOTTER
&&
ESLocal storm report, Jun 2, 11:40 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1140 AM CDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1126 AM TSTM WND GST 1 N ANTHONY 37.17N 98.03W
06/02/2004 70 MPH HARPER KS TRAINED SPOTTER
CORRECTED RE-ENTRY.
&&
ESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 10:54 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.